New Mexico, 2020Hail and High Wind in New Mexico, June 24, 2020
June 24, 2020 · NWS ABQ · 5 events in 4 counties and zones
Persistent northwest flow aloft combined with moist southeasterly flow at the surface to produce favorable conditions for strong to severe thunderstorms across eastern and south central New Mexico on June 24, 2020. Isolated storms formed initially over the northern and western high terrain before moving east-southeast into lower elevations.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Persistent northwest flow aloft combined with moist southeasterly flow at the surface to produce favorable conditions for strong to severe thunderstorms across eastern and south central New Mexico on June 24, 2020. Isolated storms formed initially over the northern and western high terrain before moving east-southeast into lower elevations. Storms that initially formed over the western high terrain produced very strong downburst winds with the ASOS station at the Gallup airport recording a 62 mph wind gust. As the storms moved east-southeast into Socorro County, hail became the primary threat, and one strong thunderstorm produced penny size hail near San Acacia. A strong thunderstorm also formed over the Ute Park burn scar where it produced heavy rain and nickel size hail, but no flooding impacts were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 24, 10:34 AM MST, 1 hour 39 minutes earlier.
Area forecast discussion, Jun 24, 10:34 AM MST, 1 hour 39 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1134 AM MDT Wed Jun 24 2020
.AVIATION...
18Z TAF CYCLE
Another round of afternoon and evening thunderstorms expected this
afternoon and evening... with a few capable of producing large hail
and damaging winds across parts of central to eastern NM mainly
between 20Z and 03Z. Storm motions will once again be toward the
south- southeast. Initial development over the higher terrain, per
typical diurnal trends, with favored areas from the northeast
highlands and far northeast plains southwestward to south- central
and southeast areas. Latest high resolution models also suggest the
potential for isolated high-based thunderstorms vicinity of KGUP and
areas west of the CONTDVD capable of localized strong downburst
winds. Thunderstorm impacts to include brief MVFR incursions are
possible at KLVS, KTCC and KROW. 41
&&
.PREV DISCUSSION...233 AM MDT Wed Jun 24 2020...
.SYNOPSIS...
Daily rounds of showers and thunderstorms will be in the forecast for
the next several days which will largely favor areas along and east
of the central mountain chain. Severe storms will be possible again
this afternoon and evening across the eastern plains with large hail
and damaging winds the primary threats. Isolated strong to severe
storms will be possible in the east on Friday as well. Storm coverage
looks to decrease on Sunday with mostly dry conditions expected early
next week. Temperatures over the next week will be near to slightly
above normal.
&&
.DISCUSSION...
SHORT TERM...(TODAY THROUGH THURSDAY)...
Same basic setup as yesterday, with northwest flow aloft and the
upper high centered near the Yucatan Peninsula. Winds aloft are
trending down, so shear profiles won't be as favorable for severe
storms this afternoon/evening. Low level inflow won't be as strong
or oppositional to storm motion either. That said, strong storms are
likely as well as a few severe storms, with large hail and damaging
winds being the primary threats. Socorro County north and east
across the highlands to Colfax and Union Counties will be the
primary threat area, which is included in the SPC day1 marginal
risk. Isolated storms that develop west of the Continental Divide
will likely be dry and may produce strong downburst winds.
An upper level ridge axis will shift east into NM Thursday, with dry
westerlies penetrating further east into central NM. This
development will help to focus convection a bit further east over
the state with little potential for severe outside of strong
outflow. Daytime temperatures will be warmer and highs are forecast
to be above normal areawide. Smoke from wildfires across AZ will
likely have a more direct path into NM by late Thursday thanks to
the westerlies.
11
LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)...
Convection on Thursday will gradually diminish with the loss of
daytime heating and as a weak disturbance over SE CO/NE NM exits to
the east. Flow Thursday night will become more westerly as a trough
drops southward into the Great Basin area. This trough looks to dig
farther south into the western AZ area and even develop into a closed
low which is much different than what was previously advertised. As
a result, it looks like it will move much slower than previously
thought as well. Drier air filtering in ahead of the trough will shut
down any convection west of the central mountain chain on Friday.
Lingering moisture across the east, however, will help generate
another round of showers and thunderstorms. With lift ahead of the
trough, CAPE values of 1500-2000 J/kg, and steep mid-level lapse
rates, a few of these storms could become strong to severe. The
limiting factor will likely be shear though at around 20-25 knots
which suggests storms won't be long-lived or very organized.
The trough should then move eastward across the state late Saturday
and into Sunday although there are some big model differences in how
fast it moves and the pattern heading into this weekend. Thus,
confidence is low this weekend. Lift associated with the trough
combined with any low-level moisture that manages to not get mixed
out across the east may result in isolated to widely scattered
activity east of the central mountain chain. Best chances for
convection appear to be on Saturday with the continuing filtering in
of drier air resulting in decreased storm coverage on Sunday. Models
are then in agreement with another Pacific low moving southward into
the Great Basin area early next week, but again there are
differences in the track and timing of that system as it moves
through the central Rockies. It does look like drier air will
continue to filer which will limit thunderstorm activity heading into
the first week of July.
15
&&
.FIRE WEATHER...
A hot, dry and unstable atmosphere with afternoon breezes will
continue across far western NM today, while chances for wetting
storms favor areas along/east of the Rio Grande Valley. An upper
level ridge will shift east across the state through Friday,
focusing chances for wetting storms further east and bringing a hot,
dry and unstable atmosphere into central NM. Winds are forecast to
remain below critical threshold through Saturday, but will increase
by Sunday in response to a potent Pacific low/trough dropping from
the Pacific NW into the Great Basin. Lower forecast confidence
beyond Sunday due to model spread, but if the Pacific low remains
progressive and kicks out to the east as depicted by the 00Z GFS
then we may hit critical threshold on wind and humidity Mon/Tue.
11
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jun 24, 1:37 AM MST, 10 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
237 AM MDT Wed Jun 24 2020
NMZ201>241-251100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
237 AM MDT Wed Jun 24 2020
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
There is a marginal risk of severe thunderstorms across much of
eastern New Mexico this afternoon through mid-evening. Large hail and
damaging wind gusts will be the main threats.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Daily rounds of shower and thunderstorm activity are expected through
the weekend primarily for areas along and east of the central
mountain chain. A few of these storms Thursday through Saturday may
become strong to severe with large hail and damaging winds. Drier
conditions arrive Monday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any severe weather through the
National Weather Service Albuquerque web site at weather.gov/abq or
by calling 1.888.386.7637. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines. You can also submit storm reports and photos on
our Facebook page or via Twitter using the hashtag nmwx.
15
High Wind, West Central Plateau
- When
- June 24, 12:13 PM MST to 12:15 PM MST
- Where
- West Central Plateau forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 34.803, -108.222 (the zone’s center; the record gives no point)
A dry microburst produced a brief wind gust up to 62 mph at Gallup.
Hail, Colfax
- When
- June 24, 1:15 PM MST to 1:20 PM MST
- Where
- Colfax County, 0.89 mi SW of Ute Park
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.550, -105.110
A trained spotter reported nickel size hail with a strong thunderstorm that moved southeast over the Ute Park burn scar.
Hail, Mora
- When
- June 24, 1:45 PM MST to 1:46 PM MST
- Where
- Mora County, 0.56 mi W of Ocate
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 36.180, -105.060
A COOP observer near Ocate reported nickel size hail with a strong thunderstorm that moved southeast over the area.
Hail, Socorro
- When
- June 24, 2:25 PM MST to 2:45 PM MST
- Where
- Socorro County, 0.57 mi W of San Acacia
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.250, -106.910
A trained spotter near San Acacia reported hail up to the size of pennies for approximately 20 minutes.
High Wind, West Central Plateau
- When
- June 24, 4:54 PM MST to 4:56 PM MST
- Where
- West Central Plateau forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 34.803, -108.222 (the zone’s center; the record gives no point)
A second dry microburst of the day produced another brief wind gust up to 62 mph at Gallup.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, June 24 to 28, 20206 deaths · 4 events
- Hail and Damaging Winds in Idaho, June 24, 20201 death · $30,000 · 1.25 in hail · 8 events
- Tornadoes and Flash Flood in Louisiana, June 24, 2020$265,000 · EF1 · 5 events
- Tornadoes and Damaging Wind in Mississippi, June 24, 2020$45,000 · EF1 · 6 events
- Hail and Damaging Winds in Georgia, June 24 to 25, 2020$29,000 · 1 in hail · 8 events
- Hail and Damaging Wind in Montana, June 24, 2020$30,000 · 1.75 in hail · 5 events
- Tornadoes in Mississippi, June 24, 2020EF1 · 3 events
- Tornadoes in Alabama, June 24, 2020EF1 · 2 events
- Hail and Damaging Winds in Kansas, June 24, 20203 in hail · 22 events
- Flash Flooding in South Carolina, June 24, 2020$16,000 · 6 events
- Hail and Damaging Winds in Montana, June 24, 20201.5 in hail · 11 events
- Hail and Damaging Winds in Nebraska, June 24 to 25, 20202.5 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890906, 889506, 889507, 889503, 890907.